A structured model for the spread of Mycobacterium marinum: Foundations for a numerical approximation scheme

  • Received: 01 July 2013 Accepted: 29 June 2018 Published: 01 March 2014
  • MSC : Primary: 92-08; Secondary: 92B05.

  • We develop a finite difference scheme to approximate the solution of a novel size-structured mathematical model of the transmission dynamics of Mycobacterium marinum (Mm) in an aquatic environment. The model consists of a system of nonlinear hyperbolic partial differential equations coupled with three nonlinear ordinary differential equations. Existence and uniqueness results are established and convergence of the finite difference approximation to the unique bounded variation weak solution of the model is obtained. Numerical simulations demonstrating the accuracy of the method are presented. We also conducted preliminary studies on the key features of this model, such as various forms of growth rates (indicative of possible theories of development), and conditions for competitive exclusion or coexistence as determined by reproductive fitness and genetic spread in the population.

    Citation: Azmy S. Ackleh, Mark L. Delcambre, Karyn L. Sutton, Don G. Ennis. A structured model for the spread of Mycobacterium marinum: Foundations for a numerical approximation scheme[J]. Mathematical Biosciences and Engineering, 2014, 11(4): 679-721. doi: 10.3934/mbe.2014.11.679

    Related Papers:

  • We develop a finite difference scheme to approximate the solution of a novel size-structured mathematical model of the transmission dynamics of Mycobacterium marinum (Mm) in an aquatic environment. The model consists of a system of nonlinear hyperbolic partial differential equations coupled with three nonlinear ordinary differential equations. Existence and uniqueness results are established and convergence of the finite difference approximation to the unique bounded variation weak solution of the model is obtained. Numerical simulations demonstrating the accuracy of the method are presented. We also conducted preliminary studies on the key features of this model, such as various forms of growth rates (indicative of possible theories of development), and conditions for competitive exclusion or coexistence as determined by reproductive fitness and genetic spread in the population.


    加载中
    [1] Mathematical and Computer Modelling, 50 (2009), 653-664.
    [2] Discrete and Continuous Dynamical Systems - Series B, 4 (2004), 1203-1222.
    [3] Journal of Biological Systems, 5 (1997), 1-16.
    [4] Mathematical Biosciences, 245 (2013), 2-11.
    [5] Applied Mathematics and Computation, 108 (2000), 103-113.
    [6] Mathematical Biosciences and Engineering, 204 (2006), 21-48.
    [7] Numerical Functional Analysis and Optimization, 18 (1997), 865-884.
    [8] Contemporary Mathematics, 513 (2010), 1-23.
    [9] Journal of Biological Systems, doi:10.1142/S0218339014500028.
    [10] Mathematical Biosciences and Engineering, 5 (2008), 601-616.
    [11] Mathematical Biosciences, 157 (1999), 169-188.
    [12] Applied Numerical Mathematics, 50 (2004), 291-327.
    [13] SIAM Journal of Numerical Analysis, 26 (1989), 1474-1486.
    [14] Mathematical Biosciences and Engineering, 1 (2004), 15-48.
    [15] International Series of Numerical Mathematics, 118 (1994), 1-19.
    [16] Current Opinion in Pulmonary Medicine, 6 (2000), 174-179.
    [17] Comparative Biochemistry and Physiology, Part C, 145 (2007), 45-54.
    [18] Comparative Biochemistry and Physiology, Part C, 149 (2009), 152-160.
    [19] Annual Review of Microbiology 57 (2003), 641-676.
    [20] Immunity, 17 (2002), 693-702.
    [21] Infection and Immunity, 69 (2001), 7310-7317.
    [22] Nature, 435 (2005), 1046.
    [23] Journal of Computational Physics, 49 (1983), 357-393.
    [24] Journal of Wildlife Diseases, 23 (1987), 391-395.
    [25] Journal of Mathematical Analysis and Applications, 181 (1994), 716-754.
    [26] Numerical Methods for Partial Differential Equations, 25 (2009), 918-930.
    [27] Zoological Science, 11 (1994), 825-839.
    [28] Journal of Fish Diseases, 32 (2009), 119-130.
    [29] Numerical Methods for Partial Differential Equations, 19 (2003), 1-21.
    [30] Microbial Pathogenesis, 40 (2006), 139-151.
    [31] Infection and Immunity, 73 (2005), 4214-4221.
    [32] International Journal for Numerical Methods in Engineering, 46 (1999), 131-150.
    [33] Ph.D. Dissertation, University of Louisiana at Lafayette, 2011.
    [34] Comparative Biochemistry and Physiology,Part C, 155 (2012), 39-48.
    [35] Mathematical Biosciences, 157 (1999), 169-188.
    [36] FEMS Microbiology Letters, 225 (2003), 177-182.
    [37] Journal of the American Medical Association, 40 (1996), 220-226.
    [38] SIAM Journal on Numerical Analysis, 45 (2007), 352-370.
    [39] Journal of Scientific Computing, 33 (2007), 279-291.
    [40] 2nd edition, Springer-Verlag, New York, 1994.
    [41] Genome Research, 18 (2008), 729-741.
    [42] Infection and Immunity, 66 (1998), 2938-2942.
    [43] Mathematical Biosciences, 225 (2010), 59-67.
    [44] Cellular Microbiology, 10 (2008), 1027-1039.
    [45] Springer, New York, 1998.
    [46] Journal of Computational and Applied Mathematics, 236 (2011), 937-949.
  • Reader Comments
  • © 2014 the Author(s), licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0)
通讯作者: 陈斌, bchen63@163.com
  • 1. 

    沈阳化工大学材料科学与工程学院 沈阳 110142

  1. 本站搜索
  2. 百度学术搜索
  3. 万方数据库搜索
  4. CNKI搜索

Metrics

Article views(90) PDF downloads(468) Cited by(4)

Article outline

/

DownLoad:  Full-Size Img  PowerPoint
Return
Return

Catalog